Hail, Bedford
- When
- July 4, 3:16 PM EST
- Where
- Bedford County, 3 mi W of Thaxton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.350, -79.685
Penny size hail occurred with a thunderstorm in Bedford County, VA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Penny size hail occurred with a thunderstorm in Bedford County, VA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT WED JUL 4 2007 .SYNOPSIS... HIGH PRESSURE OVER THE SOUTHEAST U.S. WILL GRADUALLY GIVE WAY TO A COLD FRONT WHICH WILL MOVE THROUGH THE MID ATLANTIC STATES LATE THURSDAY NIGHT AND FRIDAY. WEAK HIGH PRESSURE BEHIND THE FRONT WILL BRING DRIER...BUT NOT MUCH COOLER...WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... MSAS/LAPS SHOWS STRONG SFC INSTABILITY WITH LI/S OF -4 TO -7 ACROSS THE MTNS...BUT ONLY MODEST CONVECTIVE POTENTIAL...WITH LAPS CAPES NEAR 1500 J/KG ALONG THE BLUE RIDGE...AND THE HIGHEST IN THE GREENBRIER AND THE ALLEGHANY HIGHLANDS WITH CAPES OF 2000 J/KG. DON/T SEE ANY UPPER FORCING TO ORGANIZE STORMS...SO WILL KEEP SLIGHT CHC TO LOW CHC POPS IN ALL OF THE MTNS AND FOOTHILLS INTO THIS EVENING...AND A LITTLE HIGHER CHC POPS ALONG THE BLUE RIDGE WHERE THERE IS WEAK LOW LEVEL CONVERGENCE...AND ALSO IN THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS AREAS WHERE THERE IS GREATER INSTABILITY. CONVECTION THAT DEVELOPS IN THE AREA SHOULD BE DIURNAL..SO WILL DROP OFF POPS OVERNIGHT...EXCEPT BRING IN LOW CHC POPS TO SE WV ZONES AS A LINE OF STORMS THAT ARE DEVELOPING AHEAD OF THE COLD FRONT SHOULD BE ONGOING THOUGH WEAKENING AS THEY APPROACH THE AREA TOWARD SUNRISE. TEMPS OVERNIGHT WILL BE QUITE MILD AGAIN...MAINLY IN THE 60S. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... CURRENT THINKING IS THAT A LINE OF CONVECTION THAT DEVELOPS LATE THIS AFT THIS EVE ACCELERATES AHEAD OF THE FRONT AND APPROACHES THE CWA THU MORN BEFORE WEAKENING/DISSIPATING. MORE CONVECTION THEN DEVELOPS THURSDAY AFTERNOON ASSOCIATED WITH THE FRONT AND STRONG SHORT WAVE ROTATING THRU THE EASTERN TROUGH. THIS BRINGS OUR HIGHEST CHANCES FOR SHOWERS/TSTMS THURSDAY AFTERNOON AND INTO THU NIGHT. WIND FIELDS WILL SUPPORT MULTICELL STORMS...MAIN QUESTION WILL BE HOW MUCH HEATING/SFC INSTABILITY WE GET. DAY 2 HAS A SLIGHT RISK OF SEVERE FOR THE ALL OF OUR VA AND WV ZONES. FOR HIGH TEMPS...STAYED A LITTLE LOWER THAN THE MAV MOS WHICH HAS BEEN TOO WARM. FOR THURSDAY NIGHT AND FRIDAY...MODELS HAVE TRENDED EVEN DRIER AND SLOWER WITH THE FROPA. CUT POPS BACK SOME WITH LIMITED MOISTURE AND INSTABILITY...LEFT A LIGHT POP IN THE SE PORTIONS. DRIER AIR PUSHES IN FRISDAY AND SATURDAY. PLAY HIGH TEMPERATURES A TAD COOLER THAN MOS VALUES. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... RIDGE OF HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA SATURDAY NIGHT. HIGH PRESSURE CONTINUES TO SLIDE EAST SUNDAY AND MONDAY. FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH ON TUESDAY. A BROAD TROF WILL SLOWLY SINK SOUTHWARD THROUGH THE END OF THE WEEK. HIGHEST POPS AROUND MID WEEK WITH FRONTAL BOUNDARY MOVING THRU THE REGION. TEMPERATURES WILL REMAIN NEAR NORMAL. IN GENERAL...FOLLOWED HPCGUIDE FOR MEDIUM RANGE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SATELLITE SHOWS SOME DEVELOPMENT TO THE CUMULUS EARLY THIS AFTERNOON IN THE MTNS...AND ISOLATED TSTM DEVELOPMENT IS STILL EXPECTED. COVERAGE WILL BE LOW ENOUGH THAT THERE IS NO MENTION OF THUNDER IN ANY OF THE AREA AIRPORT TAFS. WILL JUST NEED TO WATCH THE RADAR AND AMEND IF A STORM HAPPENS TO DEVELOP CLOSE TO A RADAR SITE. ONLY OTHER CONCERN REST OF THIS AFTERNOON ARE THE FAIRLY STRONG SOUTHWEST SFC WINDS- MAY BE UP TO 12 KNOTS AT DAN AND LYH. VFR CONDITIONS ARE EXPECTED OVERNIGHT...EXCEPT IN THE GREENBRIER VALLEY WHERE THEY SHOULD SEE MVFR FOG DEVELOP. MORE ORGANIZED CONVECTION IN THE FORM OF A LINE AHEAD OF A COLD FRONT MOVING ACROSS THE OHIO VALLEY OVERNIGHT MAY APPROACH THE SOUTHEAST WV AIRPORT SITES BETWEEN 12 AND 18Z THURSDAY...SO I HAVE INCLUDED A VCNTY TSTM IN BOTH OF THOSE SITES THURSDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS AFTER 18Z ON THURSDAY...ESPECIALLY FROM LATE THURSDAY AFTERNOON THROUGH FRIDAY MORNING ALONG AND AHEAD OF THE COLD FRONT. MVFR TO OCCASIONAL IFR CONDITIONS CAN BE EXPECTED IN ANY OF THE SHOWERS/TSTMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...JJ/KK LONG TERM...KK AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 308 PM EDT WED JUL 4 2007 VAZ007-009>020-022>024-032>035-045>047-WVZ042>045-051915- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER- SUMMERS-MONROE-GREENBRIER- 308 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BUT ANY STORM THAT DEVELOPS WOULD HAVE A THREAT OF BEING STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. NCZ001-002-018-051915- ASHE-ALLEGHANY NC-WATAUGA- 308 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. VAZ043-044-058-059-051915- HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 308 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. NCZ003>006-019-020-051915- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 308 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47299.